Ohio, 2020Damaging Winds in Ohio, November 15, 2020
November 15, 2020 · NWS RLX · 10 events in 4 counties and zones
A strong cold front whipped through southeast Ohio on the afternoon of the 15th with accompanying severe thunderstorms. Several storms inflicted downed trees and power lines across Perry, Morgan, and Vinton Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $38,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front whipped through southeast Ohio on the afternoon of the 15th with accompanying severe thunderstorms. Several storms inflicted downed trees and power lines across Perry, Morgan, and Vinton Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Nov 15, 12:35 PM EST, 6 minutes earlier.
Area forecast discussion, Nov 15, 12:35 PM EST, 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1235 PM EST Sun Nov 15 2020
.SYNOPSIS...
A strong cold front brings strong, gusty winds as it crosses
today. Another front crosses Tuesday, with gusty winds and
mountain snow showers. High pressure dominates after midweek.
&&
.NEAR TERM /THROUGH MONDAY/...
As of 1225 PM Sunday...
Strong cold front close to entering western zones at this hour.
Line of low topped convection has developed, and with strong
winds aloft, a severe thunderstorm watch has been issued across
far northern counties to account for the potential for these
winds to be brought down to the surface.
Otherwise, light rain showers occurring across the CWA ahead of
the front. Expect winds to continue to pick up across the area
this afternoon and evening out ahead of and behind the front.
Looking like the possibility for the wind advisory to need to be
extended in time across the higher terrain as strong winds aloft
will continue to have an effect on ridgetops, along with enough
of a pressure gradient remaining area wide for gusty winds,
albeit below advisory levels, to continue elsewhere.
High pressure will be in control on Monday, with cooler
temperatures in wake of front. Still gusty on Monday,
particularly during peak heating hours, but below advisory
criteria.
As of 1208 PM Sunday...
Svr T'Storm Watch issued for the far NW CWA. Low-topped
convection over Ohio should be able to easily bring down very
strong wind fields to the sfc as it moves east across the Watch
area. Overall event duration should be brief. Gradient winds are
then likely to increase areawide this afternoon.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
As of 315 AM Sunday...
Aside from lingering upslope showers hugging the northeast
mountains, the bulk of the rain associated with the cold front
will have sped off into the Atlantic. LLJ winds of 50-60+ kts
will still be residing along the higher terrain at the start of
the period, maintaining strong wind gusts of 20-30 mph over the
ridgetops through midweek. Otherwise, high pressure builds into
the Tennessee Valley on Monday and allows a brief dry spell for
the forecast area.
A shortwave trough embedded within the amplified pattern
dominating the northeastern US will drop down from the Great
Lakes late in the night Monday into Tuesday. Near term model
guidance brings light showers back into the area early Tuesday
morning with the initial shortwave passage. Colder air migrates
in alongside the shortwave and will likely changeover rain into
snow showers along the mountains after midday. Model H85
streamlines suggest optimal northwest flow transpires by Tuesday
afternoon with the best omega field following suit. Snow
accumulations have risen since the previous forecast package,
but current projections still only portray an inch or slightly
more in portions of eastern Randolph County and only a few
tenths of an inch for our other mountain zones. Upslope snow
showers persist into early Wednesday morning before low level
northwest flow becomes cut off thanks to expansive high pressure
dropping down from the upper Midwest.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
As of 1140 AM Sunday...
Rather cold day expected for Wednesday as sfc high pressure
center becomes established nearly overhead. High shifts east
for late in the week with a rapid warming trend at that time.
Mainly dry with plenty of sunshine for the middle and latter
half of the upcoming work week...with gradual moisture return
leading to a few light showers next weekend.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 1230 PM Sunday...
A strong cold front moving into the region will create showers,
and isolated thunderstorms through 22Z. Some of the
showers/storms could contain isolated severe gusts over 50 kts,
mainly across parts of southeast Ohio, as well as isolated MVFR
restrictions. Otherwise, winds will gradually shift to the west
with time, along with increasing gusts. Expect gusts across the
lower elevations outside of convection up to 30-40 kts, 40 to 45
kts across the higher elevations. Winds will decrease somewhat
after 00-03Z, but will continue to remain gusty, particularly
across the higher terrain.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...
FORECAST CONFIDENCE: Medium to high.
ALTERNATE SCENARIOS: Timing and intensity of winds today may
vary from forecast. Timing of gradually diminishing winds
tonight may also vary.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 17 18 19 20 21 22 23 00 01 02 03 04
EST 1HRLY 12 13 14 15 16 17 18 19 20 21 22 23
CRW CONSISTENCY M M H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H M H H H H H H H H H H
EKN CONSISTENCY H M H M H H H H H H H H
PKB CONSISTENCY H M H H H H H H H H H H
CKB CONSISTENCY M H H H H H H H H H H H
AFTER 18Z MONDAY...
No widespread IFR conditions expected at this time.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Wind Advisory until 7 PM EST this evening for WVZ005>011-
013>020-024>034-039-040-515>526.
OH...Wind Advisory until 7 PM EST this evening for OHZ066-067-075-
076-083>087.
KY...Wind Advisory until 7 PM EST this evening for KYZ101>103-105.
VA...Wind Advisory until 7 PM EST this evening for VAZ003-004.
&&
SYNOPSIS...RH/SL
NEAR TERM...RH/SL
SHORT TERM...MEK
LONG TERM...RH
AVIATION...SLHazardous weather outlook, Nov 15, 11:53 AM EST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1153 AM EST Sun Nov 15 2020
KYZ101>103-105-OHZ076-083>087-VAZ003-004-WVZ005>011-013>020-024>034-
039-040-515>526-161700-
Greenup-Carter-Boyd-Lawrence KY-Washington-Jackson OH-Vinton-Meigs-
Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-
Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-
Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-
Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
1153 AM EST Sun Nov 15 2020
...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia and much of West Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
OHZ066-067-075-161700-
Perry-Morgan-Athens-
1153 AM EST Sun Nov 15 2020
...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...SEVERE THUNDERSTORM WATCH 509 IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...
This Hazardous Weather Outlook is for portions of southeast Ohio.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Thunderstorm Wind, Perry
- When
- November 15, 12:41 PM EST
- Where
- Perry County, Thornville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 39.900, -82.420
Several trees were downed across the eastern and southern portions of Thornville.
Thunderstorm Wind, Vinton
- When
- November 15, 12:54 PM EST
- Where
- Vinton County, 0.54 mi E of Vinton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 39.250, -82.440
One tree was blown down along State Route 50 east of the town of McArthur.
Thunderstorm Wind, Vinton
- When
- November 15, 12:59 PM EST
- Where
- Vinton County, 1.48 mi NNE of Allensville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 39.290, -82.610
One tree was blown down onto Garrett Ridge Road outside of Allensville.
Thunderstorm Wind, Perry
- When
- November 15, 1:00 PM EST
- Where
- Perry County, 0.87 mi SW of New Lexington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 39.710, -82.210
Thirty-five trees were downed across the New Lexington township. Several power poles and lines were also knocked down.
Thunderstorm Wind, Vinton
- When
- November 15, 1:05 PM EST
- Where
- Vinton County, 0.87 mi SE of Oreton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 39.160, -82.410
Near the town of Oreton, a tree was blown down onto State Route 60.
Thunderstorm Wind, Perry
- When
- November 15, 1:11 PM EST
- Where
- Perry County, 0.53 mi W of Corning
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 39.600, -82.090
Multiple trees were downed in the Corning area.
Thunderstorm Wind, Athens
- When
- November 15, 1:15 PM EST
- Where
- Athens County, Athens
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 39.330, -82.100
Numerous trees were downed throughout the city of Athens. The Athens County airport reported a wind gust of 58 miles per hour around the time these trees were downed.
Thunderstorm Wind, Morgan
- When
- November 15, 1:20 PM EST
- Where
- Morgan County, 0.69 mi S of Eagleport
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 39.720, -81.920
Numerous large tree branches were snapped and blown down onto State Route 60 between Rokeby Lock and Gaysport.
Thunderstorm Wind, Morgan
- When
- November 15, 1:24 PM EST
- Where
- Morgan County, 1.74 mi SW of Mc Connelsville Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 39.630, -81.820
Power lines and a tree were downed along Bailey Ridge Road and at the intersection of County Road 2 and South River Road.
Thunderstorm Wind, Morgan
- When
- November 15, 1:24 PM EST
- Where
- Morgan County, 1.48 mi NNE of Mc Connelsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 39.670, -81.840
Outside of McConnelsville, a tree was downed along State Route 376 North, taking down power lines with it.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Ohio, November 15, 20202 deaths · $520,000 · 51 kt wind · 23 events
- High Wind and Strong Wind in Ohio, November 15, 20201 death · $170,000 · 57 kt wind · 20 events
- Storm Surge and Coastal Flood in California, November 15, 20201 death · 3 events
- Lakeshore Flood and High Wind in Michigan, November 15, 2020$6.7 million · 56 kt wind · 18 events
- Lakeshore Flood and Damaging Winds in New York, November 15 to 16, 2020$1.2 million · 60 kt wind · 49 events
- High Surf in Washington, November 15, 2020$5.0 million · 1 event
- Damaging Winds in Pennsylvania, November 15, 2020$1.0 million · 50 kt wind · 30 events
- Coastal Flood in Washington, November 15, 2020$2.0 million · 1 event
- Damaging Winds in Maryland, November 15, 2020$121,000 · 60 kt wind · 47 events
- Damaging Winds and High Wind in Massachusetts, November 15 to 16, 20201 injured · $56,000 · 56 kt wind · 41 events
- High Wind and Strong Wind in Kentucky, November 15, 20202 injured · $210,000 · 51 kt wind · 4 events
- Damaging Winds in Ohio, November 15, 2020$165,000 · 57 kt wind · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 922616, 922617, 922618, 922619, 922620, 922621, 922622, 922623, 922624, 922625.